Emergency Overdose Reversal Kits Could Save Lives

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

The pleasant, electronic voice that clicks on and gives you directions reminds you a lot of a GPS.

Only the directions you're getting are how to stick a triple needle into the thick muscle on your thigh, or more likely your friend or family member's thigh, to snap them out of an overdose.

But the device is $200 a pop, and not many people who might need it can afford this high-end emergency treatment system for an overdose.

So Liane Bruckstein at Harm Reduction Services still teaches people how to give an antidote for an opioid overdose the old-fashioned way.

"We've had a lot of phone calls and a lot of people coming in to get trained, specifically because of these bad Norcos on the street. It just brought a lot of attention," Bruckstein said.

The injection Bruckstien loads up for the training is Narcan, an emergency overdose treatment that counters the effects of taking too much.

Sacramento firefighters carry the same medicine on their medical rigs and they say, since pills laced with the powerful narcotic fentanyl have been circulating in our area -- causing 42 overdoses and 10 deaths -- they've had to use a lot more of it.

But then, the overdose treatment is in high demand these days anyway. Even before the fentanyl scare, Bruckstein's clients at Harm Reduction Services -- a needle exchange program, quick HIV testing site and care center for addicts -- used these injections to save 183 lives.

The numbers suggest opioid overdoses in America have grown to kill more people now than car accidents.

"I get people who come from Chico, who come from Tahoe, who come from Auburn, Grass Valley, El Dorado Hills, Butte County, Plumas County. People drive up to four hours to come here and get clean syringes," Bruckstein said.

And for those hooked on prescription pain killers, the pills circulating now many not be what they expect.

So the advice to users is to take small doses, every half hour, until they're sure it's safe.

"We recommend that you literally chop them into four, and you take a quarter of one. If you are a Norco user who's used to taking five or 10 pills, you need to understand that just one of the fentanyl-laced pills can kill you," Bruckstein said.